Alert archive / Indiana / Gale Warnings in 2020

Gale Warning 13, NWS Northern Indiana

April 17, 2020

NWS Northern Indiana issued this gale warning at Apr 17, 2020, 3:41 PM EDT. It took effect at Apr 18, 2020, 2:00 PM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2020, 3:41 PM EDT (19:41 UTC)
In effect from
Apr 18, 2020, 2:00 PM EDT
Expired
Apr 18, 2020, 11:00 PM EDT
In force
9 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

252 
WHUS73 KIWX 171941
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
341 PM EDT Fri Apr 17 2020

LMZ043-046-180345-
/O.NEW.KIWX.GL.W.0013.200418T1800Z-200419T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
341 PM EDT Fri Apr 17 2020

...GALE WARNING IN EFFECT FROM 2 PM TO 11 PM EDT SATURDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect from 2 PM to 11 PM EDT Saturday.

* WINDS...Southwest gales to 35 knots. 

* WAVES...2 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
5 follow-up statements
271 
WHUS73 KIWX 180216
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1016 PM EDT Fri Apr 17 2020

LMZ043-046-181030-
/O.CON.KIWX.GL.W.0013.200418T1800Z-200419T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1016 PM EDT Fri Apr 17 2020

...GALE WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM EDT
SATURDAY...

* WINDS...Southwest gales to 35 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
183 
WHUS73 KIWX 180814
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
414 AM EDT Sat Apr 18 2020

LMZ043-046-181615-
/O.CON.KIWX.GL.W.0013.200418T1800Z-200419T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
414 AM EDT Sat Apr 18 2020

...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM EDT THIS EVENING...

* WINDS...Southwest gales to 35 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
517 
WHUS73 KIWX 181433
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1033 AM EDT Sat Apr 18 2020

LMZ043-046-182245-
/O.CON.KIWX.GL.W.0013.200418T1800Z-200419T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1033 AM EDT Sat Apr 18 2020

...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM EDT THIS EVENING...

* WINDS...Southwest gales to 35 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
987 
WHUS73 KIWX 181929
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
329 PM EDT Sat Apr 18 2020

LMZ043-046-190300-
/O.CON.KIWX.GL.W.0013.000000T0000Z-200419T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
329 PM EDT Sat Apr 18 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WINDS...Southwest gales to 35 knots.

* WAVES...2 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
111 
WHUS73 KIWX 190252
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1052 PM EDT Sat Apr 18 2020

LMZ043-046-191100-
/O.EXP.KIWX.GL.W.0013.000000T0000Z-200419T0300Z/
/O.NEW.KIWX.SC.Y.0035.200419T0300Z-200419T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1052 PM EDT Sat Apr 18 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...
...GALE WARNING WILL EXPIRE AT 11 PM EDT THIS EVENING...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect until 8 AM EDT Sunday. 

* WINDS...Southwest winds 15 to 25 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Apr 17, 3:38 PM EDT, 3 minutes earlier.

Area forecast discussion, Apr 17, 3:38 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
338 PM EDT Fri Apr 17 2020

.SYNOPSIS...
Issued at 331 PM EDT Fri Apr 17 2020

Light snow and pockets of drizzle will will diminish through the
early evening. Cloudy will gradually diminish from northwest to
southeast tonight, although at least patchy low clouds may linger
through much of the night across portions of northern Indiana and
northwest Ohio. Partly cloudy to mostly sunny skies are expected
for Saturday. Low temperatures tonight will range from the mid 20s
to around 30. High temperatures on Saturday will range from the
upper 40s to mid 50s.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 331 PM EDT Fri Apr 17 2020

Mid/upper level dry slot has punched into northern Indiana this
afternoon which has diminished precip rates across much of northern
Indiana and northwest Ohio. The leading edge of this dry slot has
promoted persistence of elevated instability atop lingering mid
level frontogenesis axis across southern Lower Michigan. Up to 1
inch of additional accumulation is possible over next few hours
across south central Lower Michigan, but this snow should taper by
the 21Z-22Z timeframe.

Otherwise for tonight, low level subsidence will become
established in wake of this system. Low level inversion based
between 900 and 850 mb may allow low clouds to persist across much
of the night particularly across far northeast Indiana into
northwest Ohio. Low level cold advection in wake of departing mid
level trough will be somewhat modest tonight and if clouds do
persist through much of the night, areas with more expansive cloud
cover may struggle to drop below the 30 degree mark. No changes
will be made to the Freeze Warning, with at least a potential of
dropping into the mid-upper 20s if better clearing can be realized
later tonight.

Quick return of westerly low level flow is in store Saturday
which will be accompanied by decent warm advection. Low level
height gradient will quickly ramp up Saturday afternoon as sfc
high drifts across the Ohio Valley while next sfc trough emerges
across the northern Great Lakes to the Central Plains. Mixing
depths are not overly impressive on Saturday, but strength of low
level wind field should allow for some 30 to 35 mph gusts
(strongest across the west/northwest) during the afternoon. Temps
should moderate into the upper 40s to mid 50s on Saturday.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 331 PM EDT Fri Apr 17 2020

Next sfc trough/cool front will slowly sag across the southern Great
Lakes by early Sunday. There could be enough weak elevated moisture
return for some light rain/sprinkles to survive into southern Lower
Michigan late Saturday night, but will keep majority of low rain
chances on Sunday as this trough drops into the area. Temperatures
behind this trough could drop below freezing again for later Sunday
night into Monday morning. A stronger upper trough will drive
another cold front into the region around the Tuesday period, but
moisture will be lacking with this system.

Temperatures should quickly moderate for midweek as a couple of
Pacific systems bring increased chances of rain. The first of
these systems will encounter some lingering blocking across
eastern CONUS which will probably keep sfc reflection south of the
area into the Ohio Valley. Potential of fuller latitude trough
looks possible toward the end of this forecast valid period for
next Thursday/Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 112 PM EDT Fri Apr 17 2020

A trend toward lighter snow and drizzle is expected this afternoon
as deeper moisture/ascent associated with a frontal wave shifts
east into Ohio. Flight conditions will likely linger in IFR during
this time before improving late afternoon/evening. Dry conditions
and light winds otherwise into tonight and Saturday morning,
though there is some concern for fog/stratus re-development as
near sfc moisture gets trapped behind today's storm system.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Freeze Warning from midnight tonight to 10 AM EDT Saturday for
     INZ013-015-020-022>027-032>034.

MI...NONE.
OH...Freeze Warning from midnight tonight to 10 AM EDT Saturday for
     OHZ024-025.

LM...Gale Watch from Saturday afternoon through Saturday evening for
     LMZ043-046.

&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 17, 4:03 AM EDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
403 AM EDT Fri Apr 17 2020

INZ004>009-OHZ001-002-004-005-015-016-180815-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-
403 AM EDT Fri Apr 17 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ013-015-020-022>027-180815-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
403 AM EDT Fri Apr 17 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-012-014-016>018-180815-
La Porte-Starke-Marshall-Kosciusko-Whitley-Allen IN-
403 AM EDT Fri Apr 17 2020 /303 AM CDT Fri Apr 17 2020/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT /1 PM CDT/ THIS
AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ024-025-180815-
Van Wert-Allen OH-
403 AM EDT Fri Apr 17 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-180815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
403 AM EDT Fri Apr 17 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Conditions hazardous for small craft are possible Saturday evening.

INZ032>034-180815-
Grant-Blackford-Jay-
403 AM EDT Fri Apr 17 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Snow accumulations of up to 2 inches are expected on grassy areas.
The snow will change to rain later this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ077>081-180815-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-
403 AM EDT Fri Apr 17 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 17, 2:45 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
245 PM EDT FRI APR 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             1 W ALLEN               41.96N 84.78W
04/17/2020  M4.8 INCH        HILLSDALE          MI   PUBLIC

            VIA FACEBOOK.

&&

BROWN
Local storm report, Apr 17, 2:47 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
247 PM EDT FRI APR 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     SNOW             OSCEOLA                 41.67N 86.08W
04/17/2020  M3.0 INCH        ST. JOSEPH         IN   TRAINED SPOTTER

            VIA FACEBOOK.

&&

BROWN
Local storm report, Apr 17, 3:02 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
302 PM EDT FRI APR 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     SNOW             HUNTERTOWN              41.23N 85.17W
04/17/2020  M1.8 INCH        ALLEN              IN   TRAINED SPOTTER

&&

MCD
Local storm report, Apr 17, 3:04 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM EDT FRI APR 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     SNOW             OTTAWA                  41.02N 84.04W
04/17/2020  M1.7 INCH        PUTNAM             OH   PUBLIC

            UPDATES PREVIOUS SNOW REPORT FROM OTTAWA.
            SNOW HAS STOPPED.

&&
Local storm report, Apr 17, 3:07 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
307 PM EDT FRI APR 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     SNOW             GOSHEN                  41.58N 85.83W
04/17/2020  M2.7 INCH        ELKHART            IN   NWS EMPLOYEE

            STILL SNOWING LIGHTLY.

&&

RTC
Local storm report, Apr 17, 3:08 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
308 PM EDT FRI APR 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             MOSCOW                  42.05N 84.51W
04/17/2020  M5.5 INCH        HILLSDALE          MI   TRAINED SPOTTER

            UPDATES PREVIOUS SNOW REPORT FROM MOSCOW.
            RELAYED VIA FACEBOOK.

&&

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:48 AM EDTFreeze WarningIWXAdams, Blackford, Cass, Fulton, Grant, Huntington and 6 more30 hr

Nearby

Gale Warnings in Indiana, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.